Alert archive / Louisiana / River Flood Warnings in 2008

River Flood Warning 43, NWS New Orleans, LA

May 14, 2008Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at May 14, 2008, 8:28 PM CDT for Saint Tammany Parish, Louisiana. It took effect at May 14, 2008, 10:43 PM CDT. It was in force for 62 hr.

The area

The counties it named.

The facts

Issued
May 14, 2008, 8:28 PM CDT (01:28 UTC)
In effect from
May 14, 2008, 10:43 PM CDT
Expired
May 17, 2008, 12:42 PM CDT
In force
62 hr
Issued by
NWS New Orleans, LA
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 7.51 ft at May 15, 2008, 10:00 PM CDT.

actionminormoderate051005/1505/1605/1705/18
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at May 14, 6:59 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 14, 6:59 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
659 PM CDT WED MAY 14 2008

.UPDATE...

HAVE CANCELLED TORNADO WATCH 321 FOR THE BATON ROUGE AREA AND
SOUTHWEST MISSISSIPPI...AS THE THREAT OF SEVERE WEATHER HAS
SHIFTED EASTWARD. A MESOHIGH HAS DEVELOPED OVER THESE AREAS DUE TO
A VERY STABLE RAIN COOLED AIRMASS SETTLING IN BEHIND THE
CONVECTIVE COMPLEX.

IN ADDITION...HAVE EXTENDED THE TORNADO WATCH EASTWARD INTO
COASTAL MISSISSIPPI AS SEVERE THUNDERSTORMS IN ST. TAMMANY PARISH
CONTINUE TO SLOWLY PUSH EASTWARD.

NO OTHER UPDATES TO THE FORECAST PACKAGE HAVE BEEN MADE.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT WED MAY 14 2008/

SYNOPSIS...
TORNADO WATCH 321 REMAINS IN EFFECT FOR PORTIONS OF SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI THROUGH 9 PM CDT THIS EVENING.
CONVECTION IS CURRENTLY LIMITED TO THE NORTHWESTERN PORTION OF THE
PARISH/COUNTY WARNING AREA...BUT COVERAGE IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON AND EVENING.

DISCUSSION...
A SLOW MOVING COLD FRONT WILL CONTINUE TO SLIDE SOUTHEASTWARD
THROUGH FRIDAY. AHEAD OF THE COLD FRONT...SOUTHERLY WINDS WILL
CONTINUE TO PUMP WARM...MOIST AIR INTO THE REGION FROM THE GULF OF
MEXICO. WITH A MOIST...UNSTABLE AIRMASS IN PLACE...A SLIGHT RISK
OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY EVENING.
SLOW MOVING STORMS WITH AMPLE MOISTURE AVAILABLE ALSO POSE A
THREAT OF LOCALLY HEAVY RAINFALL. THE THREAT LOOKS TO BE
SIGNIFICANT ENOUGH THAT A FLASH FLOOD WATCH WILL BE ISSUED FOR
PORTIONS OF THE AREA NORTH OF THE INTERSTATE 10/12 CORRIDOR WITH
THE AFTERNOON FORECAST PACKAGE. THE FLASH FLOOD WATCH WILL BE IN
EFFECT FROM NOON THROUGH 9 PM CDT THURSDAY.

HEAVY RAINFALL OVER THE MIDDLE AND LOWER MISSISSIPPI VALLEY MAY
ALSO CAUSE AN INCREASE IN RIVER WATER LEVELS. WITH WATER LEVELS
STILL NEAR OR JUST ABOVE FLOOD STAGE ALONG PORTIONS OF THE
MISSISSIPPI AND ATCHAFALAYA RIVERS...THIS COULD CAUSE SOME
ADDITIONAL FLOODING CONCERNS. RESIDENTS WITH INTERESTS ALONG AREA
RIVERS ARE URGED TO MONITOR FLOOD STATEMENTS AND FORECASTS FOR
UPDATED INFORMATION PERTAINING TO THIS FLOOD THREAT.

THE COLD FRONT SHOULD FINALLY CLEAR THE AREA BY FRIDAY AFTERNOON
WHICH WILL END THE THREAT OF RAIN. WHILE HIGH TEMPERATURES WILL
REMAIN NEAR NORMAL OVER THE WEEKEND...MORNING LOWS WILL BE 5 TO 10
DEGREES LOWER THAN NORMAL ON SATURDAY. HIGH PRESSURE WILL MOVE
INTO THE REGION BEHIND THE FRONT...LEADING TO DRY CONDITIONS
THROUGH EARLY NEXT WEEK.

AVIATION...
SCATTERED CONVECTION IS EXPECTED TO CONTINUE INTO THE EVENING ACROSS
THE AREA...WITH THE GREATEST THREAT DURING THE LATE AFTERNOON AND
AGAIN TOMORROW. OUTSIDE CONVECTION...GENERALLY MVFR CEILINGS SHOULD
PREVAIL.

MARINE...
TORNADO WATCH 321 REMAINS IN EFFECT FOR LAKES PONTCHARTRAIN AND
MAUREPAS THROUGH 9 PM CDT THIS EVENING. MODERATE ONSHORE FLOW
WILL CONTINUE THROUGH THURSDAY IN ADVANCE OF A COLD FRONT THAT
WILL MOVE ACROSS THE COASTAL WATERS FRIDAY. MODERATE OFFSHORE FLOW
WILL BRIEFLY DEVELOP IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  83  65  78 /  80  80  50  20
BTR  73  84  67  78 /  80  80  40  20
MSY  72  84  70  82 /  30  70  40  30
GPT  72  82  69  81 /  30  80  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR LAZ034>040-
     046>050.

GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MSZ068>071-077.

GM...NONE.
&&

32
Hazardous weather outlook, May 14, 6:02 AM CDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 AM CDT WED MAY 14 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
602 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH TONIGHT.
THE HAZARDS POSSIBLY ASSOCIATED WITH SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...VERY
HEAVY RAINFALL AND AN ISOLATED TORNADO.

HIGH FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND
ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH THURSDAY NIGHT.
THE MAIN HAZARD EXPECTED WITH ANY SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL.

HEAVY PROLONGED RAINFALL WILL BECOME AN INCREASING THREAT LATE
TONIGHT THROUGH THURSDAY NIGHT AS CONDITIONS BEGIN TO EVOLVE FROM
A SEVERE WEATHER THREAT TO MORE OF A HEAVY RAINFALL POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...
PERSONNEL WITH PUBLIC SAFETY RESPONSIBILITIES SHOULD MONITOR
FORECASTS THROUGH THURSDAY NIGHT.

17

In the hours before

Local storm report, May 14, 3:02 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ERWINVILLE              30.53N 91.41W
05/14/2008  E2.75 INCH       WEST BATON ROUGE   LA   PUBLIC

            PUBLIC REPORTED BASEBALL-SIZED HAIL NEAR ERWINVILLE

&&

25
Local storm report, May 14, 3:09 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
309 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     5 SSE LIVONIA           30.50N 91.52W
05/14/2008                   POINTE COUPEE      LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR PARISH LINE SOUTH OF
            LIVONIA. GOLFBALL-SIZED HAIL ALSO REPORTED.

&&

25
Local storm report, May 14, 3:38 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LOTTIE                  30.56N 91.64W
05/14/2008  E1.75 INCH       POINTE COUPEE      LA   EMERGENCY MNGR

            GOLFBALL-SIZED HAIL ACROSS MUCH OF PARISH ALONG 190 FROM
            LOTTIE TO ERWINVILLE 215-300PM.

0320 PM     HAIL             BAKER                   30.59N 91.16W
05/14/2008  E1.75 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            GOLFBALL-SIZED HAIL NEAR INTERSECTION OF 61 AND 19.

&&

25
Local storm report, May 14, 3:43 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             ZACHARY                 30.66N 91.15W
05/14/2008  E1.75 INCH       EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            GOLFBALL-SIZED REPORTED NEAR ZACHARY.

&&

25
Local storm report, May 14, 6:20 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     BATON ROUGE             30.45N 91.13W
05/14/2008                   EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN ON NORTH SIDE OF BATON ROUGE.

0420 PM     TSTM WND DMG     2 N WATSON              30.60N 90.95W
05/14/2008                   LIVINGSTON         LA   TRAINED SPOTTER

            TREES DOWN ALONG WITH PEA SIZE HAIL.

0420 PM     TSTM WND GST     WATSON                  30.58N 90.95W
05/14/2008  E70.00 MPH       LIVINGSTON         LA   TRAINED SPOTTER

            RETIRED NWS EMPLOYEE REPORTED 10 MINUTES OF PEA TO MARBLE
            SIZE HAIL ALONG WITH 70 MPH WINDS. FLYING DEBRIS REPORTED
            ALONG WITH SMALL TREES DOWN.

0430 PM     TSTM WND DMG     WATSON                  30.58N 90.95W
05/14/2008                   LIVINGSTON         LA   TRAINED SPOTTER

            WIDESPREAD MODERATE DAMAGE. STREET SIGNS MANGLED TO
            POLES.

0450 PM     HAIL             LIVINGSTON              30.50N 90.75W
05/14/2008  E1.75 INCH       LIVINGSTON         LA   CO-OP OBSERVER

0505 PM     HAIL             5 WNW PONCHATOULA       30.47N 90.52W
05/14/2008  E1.00 INCH       TANGIPAHOA         LA   AIRPLANE PILOT

            QUARTER SIZE HAIL IN TOWN OF PUMPKIN CENTER.

0530 PM     HAIL             HAMMOND                 30.51N 90.46W
05/14/2008  E1.75 INCH       TANGIPAHOA         LA   AIRPLANE PILOT

            GOLFBALL SIZE HAIL NEAR SOUTHEASTERN LOUISIANA UNIVERSITY
            CAMPUS.

0550 PM     FLASH FLOOD      LIVINGSTON              30.50N 90.75W
05/14/2008                   LIVINGSTON         LA   CO-OP OBSERVER

            5 INCHES OF RAIN MEASURED SINCE 430 PM.

0550 PM     TSTM WND DMG     1 S WALKER              30.47N 90.87W
05/14/2008                   LIVINGSTON         LA   NWS EMPLOYEE

            TREE DOWN. MCDONALDS SIGN BLOWN DOWN. STREETS FLOODED.

&&

22
Special weather statement, May 14, 7:24 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
724 PM CDT WED MAY 14 2008

LAZ058-060>064-070-150200-
LOWER ST BERNARD-ORLEANS-ST CHARLES-ST JOHN THE BAPTIST-
UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
724 PM CDT WED MAY 14 2008

...A LINE OF STRONG THUNDERSTORMS MOVING INTO METRO NEW ORLEANS
AREA...

A LINE OF STRONG THUNDERSTORMS THUNDERSTORMS ACROSS LAKE
PONTCHARTRAIN WILL MOVE SOUTHEAST ACROSS THE METRO NEW ORLEANS
BETWEEN 745 PM AND 845 PM. WIND GUSTS OF 35 TO TO 45 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE PASSAGE THE
THUNDERSTORMS. RAINFALL OF 1 TO 2 INCHES IN A SHORT PERIOD OF
TIME MAY RESULT IN FLOODING OF STREETS AND AREAS OF POOR DRAINAGE.

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM FOR THE METRO NEW
ORLEANS AREA. CONTINUE TO MONITOR TELEVISION...BROADCAST NEWS
AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSevere Thunderstorm WarningLIXSaint Tammany45 min
May 14, 7:32 PM CDTSpecial Marine WarningLIX88 min
May 14, 7:40 PM CDTSevere Thunderstorm WarningLIXSaint Tammany50 min
May 14, 7:41 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard49 min
May 14, 7:53 PM CDTFlash Flood WarningLIXSaint Tammany2 hr
May 14, 8:28 PM CDTRiver Flood WarningLIXSaint Tammany25 hr
May 14, 8:39 PM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, Livingston, Pointe Coupee, Tangipahoa, West Baton Rouge2 hr
May 14, 9:24 PM CDTRiver Flood WarningLIXSaint Tammany4 days
May 15, 4:16 AM CDTRiver Flood WarningLIXTangipahoa63 hr
May 15, 6:24 AM CDTSpecial Marine WarningLIX96 min
May 15, 6:40 AM CDTFlash Flood WarningLIXLivingston3 hr
May 15, 6:59 AM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge3 hr
May 15, 7:09 AM CDTFlash Flood WarningLIXTangipahoa3 hr
May 15, 7:23 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge67 min
May 15, 7:42 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James63 min
May 15, 8:16 AM CDTSevere Thunderstorm WarningLIXLivingston44 min
May 15, 8:17 AM CDTSpecial Marine WarningLIX88 min
May 15, 8:24 AM CDTFlash Flood WarningLIXAscension2 hr
May 15, 8:27 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more48 min
May 15, 8:37 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa38 min
May 15, 8:50 AM CDTSevere Thunderstorm WarningLIXWashington40 min
May 15, 8:59 AM CDTSpecial Marine WarningLIX91 min
May 15, 9:09 AM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines, Saint Bernard66 min
May 15, 9:13 AM CDTTornado WarningLIXWashington32 min
May 15, 9:15 AM CDTSevere Thunderstorm WarningLIXSaint Tammany15 min
May 15, 9:52 AM CDTSpecial Marine WarningLIX83 min
May 15, 10:06 AM CDTRiver Flood WarningLIXTangipahoa14 hr
May 15, 10:24 AM CDTSpecial Marine WarningLIX96 min
May 15, 10:43 AM CDTRiver Flood WarningLIXEast Baton Rouge13 hr
May 15, 11:06 AM CDTSpecial Marine WarningLIX84 min
May 15, 11:33 AM CDTSpecial Marine WarningLIX87 min
May 15, 12:25 PM CDTSpecial Marine WarningLIX35 min
May 14, 8:30 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison45 min
May 15, 9:04 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River56 min
May 15, 9:20 AM CDTSevere Thunderstorm WarningLIXHarrison40 min
May 15, 9:31 AM CDTTornado WarningLIXPearl River29 min
May 15, 9:58 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson32 min
May 15, 10:28 AM CDTSevere Thunderstorm WarningLIXJackson32 min

Nearby

River Flood Warnings in Louisiana, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.